Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz
Hollie Porras, PharmD, BCPS, and Cathy Lammers, MD | January 26, 2022

This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides... Read More

Take the Quiz

All WebM&M Spotlight Cases (175)

Published Date
PSNet Publication Date
Additional Filters
41 - 50 of 175 WebM&M Spotlight Cases
Leah S. Karliner, MD, MAS| April 1, 2018
Although the electronic health record noted that a woman required a Spanish interpreter to communicate with providers, no in-person interpreter was booked in advance. A non–Spanish-speaking physician attempted to use the clinic's phone interpreter services to communicate with the patient, but poor reception prevented the interpreter and patient from hearing each other. The patient called her husband, but he was unavailable. Eventually, a Spanish-speaking medical assistant was able to interpret for the visit. Fortunately, the physician was able to determine that the patient required further cardiac testing before proceeding with a planned elective surgery.
Anna Parks, MD, and Margaret C. Fang, MD, MPH | March 1, 2018
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter. The senior resident reviewed the radiology records and found the ultrasound report actually stated the thrombosis was in a superficial vein with low risk for PE, which meant that the correct step in management of this patient's thrombosis should have been surveillance.
Amy J. Starmer, MD, MPH, and Christopher P. Landrigan, MD, MPH | February 1, 2018
Admitted with an intracranial mass and hemorrhage, a woman with atrial fibrillation had been stable for several days when the ICU team and neurosurgeon decided that the benefits of low-dose DVT prophylaxis would outweigh the risk of serious bleeding. However, no dose or route of administration was specified, and the overnight resident ordered full-dose (rather than the prophylactic dose) anticoagulation. The hemorrhage grew and brain compression worsened, leaving the patient with no chance for meaningful recovery.
Roger Chou, MD| January 1, 2018
A woman who had been taking naltrexone to treat alcohol use disorder was discharged to a skilled nursing facility (SNF) on opioids for pain following spinal fusion surgery. Although her naltrexone was held at the hospital in anticipation of starting opioids for pain control, the clinician performing medication reconciliation at the SNF overrode the drug–drug interaction alert and restarted the naltrexone. The SNF providers did not realize that the naltrexone blocked the pain-relieving effect of the opioids.
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA| December 1, 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Ralf Jox, MD, PhD| November 1, 2017
An older man admitted for the third time in 4 weeks for an exacerbation of congestive heart failure expressed his wishes to focus on comfort and pursue hospice care. Comfort measures were initiated and other treatments were stopped. The care team wrote for a standing dose of IV hydromorphone every 4 hours. The night shift nurse administered the scheduled dose at 3:00 AM. At 7:00 AM, the palliative care attending found the patient obtunded, with shallow respirations and a low respiratory rate.
Anne M. Turner, MD, MLIS, MPH| October 1, 2017
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.
Lisa Strate, MD, MPH, and Sophia Swanson, MD| September 1, 2017
An older man with Crohn disease was admitted for abdominal pain and high stool output from his ileostomy. Despite blood passing from his ostomy and a falling hemoglobin level, the patient was not given a timely blood transfusion.
Amir A. Ghaferi, MD, MS| August 1, 2017
Admitted to gynecology due to excess bleeding and low hemoglobin after elective surgery, an older woman developed severe pain, nausea, and new-onset atrial fibrillation. She was moved to the telemetry unit where cardiologists treated her, and she had episodes of bloody vomit. Intensivists consulted, but the patient arrested while being transferred to the ICU and died despite maximal efforts.
Shirley C. Paski, MD, MSc, and Jason A. Dominitz, MD, MHS| July 1, 2017
Following an uncomplicated surgery, an older man developed acute colonic pseudo-obstruction refractory to conservative management. During a decompression colonoscopy, the patient's colon was perforated.